Iowa, 2008

Flash Flood and Hail in Iowa, June 19, 2008

June 19, 2008 · NWS DMX · 19 events in 9 counties and zones

A weak boundary was in place, extending northwest to southeast across southwest Iowa. There was some moisture convergence across the area, however surface dewpoints were relatively low and were in the upper 50s to low 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
$80,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak boundary was in place, extending northwest to southeast across southwest Iowa. There was some moisture convergence across the area, however surface dewpoints were relatively low and were in the upper 50s to low 60s. The atmosphere became unstable during peak heating as temperatures warmed into the 80s. MUCAPE reached 2000 to 3000 J/kg and the lifted index fell to -3 to -6 C. A weakly sheared environment was present with 25 to 30 kts of effective shear noted. Downdraft CAPE was in the 800 to 1000 J/kg range, however gusty winds with the storms generally remained below severe levels and were in the 40 to 50 MPH range. There was one 60 MPH gust reported in Lucas County. Tree damage was also reported from one of the storms in Guthrie County. The stronger storms also produced a funnel cloud in Clarke County. The freezing level was relatively low at only 12,000 feet. CAPE in the -10 to -30 C. layer of the atmosphere was in the 300 to 500 J/kg range. Hail became the main severe weather type with the storms. Most of the hail was in the three quarter to one inch diameter range. A few larger reports were received, such as a report of walnut size hail in Adams County. Golf ball size hail caused extensive damage to a RV camper and a residential skylight in Decatur County. The storms produced brief heavy rainfall. A report of 2 inches of rain in a short period of time was received from Warren County. Spotty 1 to 2 inch rainfall amounts were received over southwest into south central Iowa. The heavy rain was not widespread, however it did cause some local and urban flooding. Flash flooding occurred in Taylor County where nearly 2 inches of rain caused flash flooding over a county road, washing out the new gravel that had been put in place to repair damage from flooding earlier in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 5:20 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 19, 5:20 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
620 AM CDT THU JUN 19 2008

.UPDATED FOR THE 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
WEAK IMPULSES TO IMPACT CWA AGAIN TODAY...IN PESKY NORTHWEST FLOW
PATTERN ALOFT. AS WAA/THETA-E ADVECTION AREA EXPANDS EASTWARD SLOWLY
ACROSS THE CWA TODAY EXPECT POSSIBILITY OF ISOLATED TO SCATTERED
CONVECTIVE ACTIVITY BY THIS AFTERNOON. LATEST NAM ADVERTISING
STRONGER VORT MAX...CLIPPING THE SOUTHWESTERN CWA WHERE INSTABILITY
WILL BE GREATEST SO HAVE CHANCE POPS FOR THAT AREA. OTHERWISE KEPT
SLIGHT CHANCE POPS FOR REMAINDER OF CWA IN WAA REGIME. PORTION OF
NORTHEAST CWA...DROPPED DEWPOINTS THROUGH THE DAY IN DRIER/COOLER
AIR. SAME AREA MIXED DOWN UPPER 30S DEWPOINTS YESTERDAY...WITH
SUBFREEZING H85 DEWPOINTS OVER THE AREA. H85 DEWPOINTS SHOULD
INCREASE TO AROUND +5C IN THAT SAME AREA...SO EXPECT MORE UPPER 40S
TO LOW 50S SFC DEWPOINTS BY LATE THIS AFTERNOON. OTHERWISE
TEMPERATURES FAIRLY SIMILAR TODAY TO YESTERDAY...WITH H85 TEMPS
AROUND 15C AND ADDITIONAL HIGH CLOUDINESS EXPECTED.

.LONG TERM /TONIGHT-WEDNESDAY/...
NORTHWEST FLOW WL CONTINUE TO DOMINATE THE WEATHER THROUGH THIS
PERIOD.  NUMEROUS WEAK SHORTWAVES WL TOP RIDGE TO THE WEST AND DROP
SOUTHEAST THROUGH THE REGION DURING THIS TIME...BUT NONE APPEAR TO
BE MUCH STRONGER THAN ANY OF THE OTHERS. FORCING IS RATHER RANDOM
AND TIMING IS DIFFICULT TO PREDICT IN THESE SITUATIONS...THEREFORE
CONFIDENCE IN ANY ONE PERIOD OF HAVING PCPN OVER ANOTHER BECOMES
RATHER HARD TO DEFINE. HAVE CONTINUED ISOLD TO SCATTERED POPS ACRS
THE CWA FOR TONIGHT INTO FRIDAY WITH DECREASING COVERAGE INTO THE
WEEKEND.  WITH LITTLE TO HANG A HAT ON...WL DO LITTLE IN THE WAY OF
CHANGES LATER IN THE WEEKEND INTO NEXT WEEK.  TEMPERATURES SHOULD
SLOWLY WARM AS THICKNESSES GRADUALLY INCREASE INTO THE WEEKEND WITH
READINGS APPROACHING AND EVEN EXCEEDING CLIMATOLOGY BY EARLY NEXT
WEEK.

&&

.AVIATION...19/00Z
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. HAVE INSERTED A CB
MENTION WITH A SLIGHTLY STRONGER UPPER DISTURBANCE PUSHING THROUGH
THE CWA BY THIS AFTERNOON INTO EARLY EVENING AND DECENT FRONTAL
BOUNDARY ALOFT STRETCHING ACROSS WESTERN HALF OF CWA. ANOTHER WEAK
SFC BOUNDARY TO DROP SOUTH THROUGH NORTHERN CWA AROUND THE SAME
TIME. BOTH AREAS COULD SEE AN ISOLATED THUNDERSTORM OR SHOWER...WITH
CONFIDENCE OF ANY ACTIVITY AT A CERTAIN TAF LOCATION LOW. OTHERWISE
EXPECT WINDS TO BE MORE SOUTH TO SOUTHWESTERLY THROUGH THE DAY AT
MOST TAF LOCATIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ALBRECHT
LONG TERM...COGIL
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 19, 4:23 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CDT THU JUN 19 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
523 AM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS CENTRAL
IOWA TODAY AND TONIGHT. THE BEST THREAT WILL REMAIN WEST OF A LINE
FROM ESTHERVILLE TO DES MOINES AND OTTUMWA. AT THIS TIME...THE
SEVERE WEATHER THREAT APPEARS MINIMAL. HOWEVER...ISOLATED HEAVY
RAINFALL WILL BE POSSIBLE.

NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL
IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE
WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR
RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO
SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH
SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF
SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY AT VARIOUS TIMES
FROM TODAY THROUGH EARLY NEXT WEEK.

CC

The radar

The Des Moines radar (KDMX), 93 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind, 1 funnel cloud, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Carroll

When
June 19, 10:25 AM CST
Where
Carroll County, 1.24 mi NE of Carroll Neu Arpt
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.060, -94.760

Hail, Carroll

When
June 19, 10:27 AM CST
Where
Carroll County, 1.72 mi NW of Carroll Neu Arpt
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.070, -94.800

Hail, Guthrie

When
June 19, 11:15 AM CST
Where
Guthrie County, 2.57 mi W of Bayard
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.850, -94.620

Hail, Guthrie

When
June 19, 11:20 AM CST
Where
Guthrie County, 2.57 mi W of Bayard
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.850, -94.620

Hail, Lucas

When
June 19, 11:56 AM CST
Where
Lucas County, 0.68 mi SW of Chariton
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.012, -93.327

A trained spotter on the west edge of Chariton reported pea to quarter size hail.

Hail, Lucas

When
June 19, 11:57 AM CST
Where
Lucas County, 0.68 mi SW of Chariton
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.012, -93.327

A trained spotter on the west side of Chariton reported dime to nickel size hail.

Hail, Lucas

When
June 19, 11:58 AM CST
Where
Lucas County, 0.87 mi SE of Chariton
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.010, -93.310

Hail, Lucas

When
June 19, 11:58 AM CST
Where
Lucas County, 1.25 mi ESE of Chariton Muni Arpt
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.010, -93.350

Thunderstorm Wind, Lucas

When
June 19, 11:58 AM CST
Where
Lucas County, 1.48 mi SSE of Chariton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.000, -93.310

Hail, Lucas

When
June 19, 11:59 AM CST
Where
Lucas County, 0.52 mi E of Chariton
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.020, -93.310

Thunderstorm Wind, Guthrie

When
June 19, 12:12 PM CST
Where
Guthrie County, 4.18 mi S of Guthrie Center
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.620, -94.510

Twelve to fourteen inch diameter ash trees blown down.

Hail, Wayne

When
June 19, 1:15 PM CST
Where
Wayne County, 1.05 mi W of Seymour
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.680, -93.140

Funnel Cloud, Clarke

When
June 19, 1:40 PM CST
Where
Clarke County, 3.18 mi NNE of Hopeville
Reported by
Law Enforcement
Coordinates
40.970, -93.950

Heavy Rain, Warren

When
June 19, 1:53 PM CST
Where
Warren County, 0.69 mi S of St Marys
Reported by
Trained Spotter
Coordinates
41.310, -93.730

A report of 2 inches of rainfall was relayed by the county EM.

Hail, Decatur

When
June 19, 2:17 PM CST
Where
Decatur County, 1.72 mi WNW of Decatur City
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
40.740, -93.850

Nickel size hail was reported at Highway 2 and Interstate 35.

Hail, Decatur

When
June 19, 2:28 PM CST
Where
Decatur County, 1.73 mi SW of Leon
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$10,000
Reported by
Public
Coordinates
40.710, -93.750

Extensive hail damage to a RV camper and a residential skylight.

Hail, Adams

When
June 19, 2:32 PM CST
Where
Adams County, 1.25 mi WSW of Carl
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.110, -94.700

Pea to walnut size hail was reported.

Hail, Taylor

When
June 19, 2:45 PM CST
Where
Taylor County, 4.24 mi W of Lenox Arpt
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.890, -94.650

Flash Flood, Taylor

When
June 19, 3:15 PM CST to 5:15 PM CST
Where
Taylor County, 1.47 mi ESE of Sharpsburg to 1.35 mi SW of Lenox Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.789, -94.606

Several inches of water was reported to have crossed Sherwood Ave. Minor damage to new road rock that repaired water damage from earlier in the month.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95766, 95448, 95452, 95453, 95456, 95458, 95460, 95462, 95476, 95464, 95771, 95466, 95443, 95475, 95468, 95769, 95469, 95471, 95480.